Wyoming, 2007

High Wind in Wyoming, December 2 to 4, 2007

December 2 to 4, 2007 · NWS RIW · 3 events in 3 counties and zones

A strong surface pressure gradient and very strong mountain top wind combined to create hurricane force wind near Clark. Lesser speeds were measured in adjacent and nearby mountain areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong surface pressure gradient and very strong mountain top wind combined to create hurricane force wind near Clark. Lesser speeds were measured in adjacent and nearby mountain areas. NWS personnel measured frequent gusts of 75 to 95 mph near Clark with a peak gust measured at 110 mph. Sustained wind on Chief Joseph Pass hovered between 40 and 60 mph, while Beaver Rim had sustained speeds topping 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 2, 2:43 AM MST, 12 hours 17 minutes earlier.

Area forecast discussion, Dec 2, 2:43 AM MST, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST SUN DEC 2 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
TEMPERATURES HAVE PLUMMETED IN THE BIG HORN BASIN AND PARTS OF
THE WIND RIVER BASIN EARLY THIS MORNING AS SKIES PARTIALLY CLEARED
AND SNOW COVER HELPS EFFICIENTLY RADIATE HEAT TO SPACE. THESE VERY
COLD TEMPERATURES WILL KEEP THESE SAME AREAS IN THE COLD AND OUT
OF THE WIND TODAY AS THE UPPER LEVEL PATTERN TRANSITIONS TO
A STRONG AND RELATIVELY WARM WESTERLY ONE. THE WESTERLY FLOW IS
SOMEWHAT MOIST AND WILL KEEP STRATUS CLOUDS ALONG WITH PERIODS OF
LIGHT SNOW GOING OVER THE WESTERN MOUNTAINS THROUGH THE DAY.
STRONG WEST WINDS ALONG THE WIND CORRIDOR (INTERSTATE 80 FROM
JUST EAST OF ROCK SPRINGS EASTWARD TO CASPER) ARE EXPECTED TODAY
AND CONTINUE THROUGH MONDAY WITH SUSTAINED WINDS OF 30 MPH
WITH GUSTS TO 45 MPH POSSIBLE. HIGH WIND WARNING POTENTIAL
CONTINUES FOR MAINLY THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS
TONIGHT INTO MONDAY MORNING. THE ONE CAVEAT MAY BE THE COLD AIR DOME IN
THE BIG HORN BASIN PREVENTING THE WINDS FROM SURFACING IN THE CODY AREA.
CURRENT TEMPERATURE AT CODY AIR 0 DEG F AND IT MAY TAKE SOME TIME
TONIGHT TO ERODE THE COLD AIR ENOUGH TO ALLOW THE WIND MOMENTUM TO
SURFACE. WILL LEAVE CURRENT HIGH WIND WATCH GOING AND LET DAY
SHIFT DECIDE BASED ON WHAT OCCURS DURING THE LATE MORNING AND
EARLY AFTERNOON. HIGH WIND POTENTIAL FOR THE EASTERN SLOPES OF THE
ABSAROKA MOUNTAINS LOOKS GOOD WITH THE 06Z LOCALLY RUN WRF NMM
PRODUCING A STABLE/CRITICAL LAYER NEAR MOUNTAIN TOP LEVEL TONIGHT
AND MONDAY MORNING. STRONG WINDS IN THE LANDER FOOTHILLS NOT
EXPECTED TO COME TO FRUITION WITH THE RELATIVELY WARM WESTERLY FLOW
GOING RIGHT OVER THE TOP OF THE COLD DOME OF AIR AT THE SURFACE. LOCAL
STRONG WIND GUSTS ALONG THE EASTERN SLOPES OF THE WIND RIVER RANGE
LIKELY ABOVE ABOUT 7.5K...HOWEVER.

MID-LEVEL MOISTURE IN THE WESTERLY FLOW IS EXPECTED TO INCREASE
SUNDAY EVENING OVER THE WESTERN MOUNTAINS AND WITH THE SURFACE AND
NEAR SURFACE COLD AIR IN PLACE...LIFT DUE TO ISENTROPIC UPGLIDE
WILL PRODUCE AREAS OF LIGHT TO MODERATE SNOW FROM THE SALT RIVER
AND WYOMING RANGES NORTHWARD INTO YELLOWSTONE NATIONAL PARK. A
BRIEF BREAK IS ANTICIPATED MONDAY MORNING FOR MOST OF THE WEST
WITH THE ONE EXCEPTIONS BEING OVER EXTREME NORTHWEST WY FROM THE
TETONS NORTHWARD INTO YELLOWSTONE. 00Z GFS PRODUCING OVER SIX
TENTHS OF AN INCH OF QPF MONDAY AFTERNOON FROM ABOUT JACKSON
NORTHWARD. TIMING ALWAYS THE DIFFICULTY IN SUCH A FAST (160 KT)
WESTERLY FLOW AND LATER SHIFTS WILL HAVE TO KEEP A CLOSE EYE ON
THE POTENTIAL FOR HEAVY SNOW WITH THE PROGGED DEEP PACIFIC
MOISTURE AND ANY SIGNIFICANT SHORT-WAVE MOVING THROUGH ON MONDAY. THE
STRONG WESTERLY FLOW CONTINUES OVER THE REGION THROUGH TUESDAY
NIGHT WITH PERIODS OF SNOW...POSSIBLY HEAVY AT TIMES...IN THE
WESTERN MOUNTAINS. SKI AREAS WEST OF THE DIVIDE SHOULD DO QUITE
WELL OVER THE NEXT SEVERAL DAYS WITH THIS TYPE OF PATTERN. AREAS
EAST OF THE DIVIDE OUTSIDE OF THE BIG HORN MOUNTAINS WILL REMAIN
DRY. AREAS IN THE BIG HORN AND WIND RIVER BASINS WILL REMAIN COLD
WITH PATCHY FREEZING FOG OR LOW STRATUS CLOUDS REMAINING THROUGH THE
PERIOD.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
BETTER AGREEMENT WITH THE LONG RANGE MODELS WED THRU FRI. A
WEATHER SYSTEM MOVES INTO THE PACIFIC NW STATES WED AND INTO THE
NORTHERN ROCKIES WED NIGHT. THIS WILL LEAD TO A GOOD CHANCE OF
SNOW FOR THE MTS AND A SLIGHT CHANCE OF SNOW AT THE LOWER
ELEVATIONS...MAINLY WED NIGHT. THE SYSTEM MOVES THROUGH ON THURS.
A CHANCE OF LT SNOW IN THE MORNING WITH IMPROVING CONDITIONS IN
THE AFTERNOON FROM NW TO SE ACROSS THE REGION. MOSTLY DRY THURS
NIGHT WITH SOME FLURRIES IN THE MTS. LITTLE BIT OF RIDGING FOR
FRIDAY AS THE FLOW ALOFT BACKS TO THE SW. MODELS DEVELOP AN UPPER
LOW ALONG OR JUST OFF THE CALIFORNIA COAST FRIDAY. NOT SURE HOW
MUCH MOISTURE WILL FILTER INTO THE AREA FRI PM. PLUS THE MODELS
WISH TO SEND A SHORTWAVE THROUGH THE FLOW FRI NIGHT. FOR NOW WILL
KEEP LOW PRECIP CHANCE IN THE WESTERN MTS AND THE WESTERN VALLEYS.
WILL HAVE LOW PRECIP CHANCES FOR FRI NIGHT PROVIDED THE SHORTWAVE
MOVES THROUGH THE AREA. SATURDAY APPEARS TO BE A DRIER DAY FOR NOW
WITH SOME MOUNTAIN SNOW SHOWERS POSSIBLE. GFS AND ECMWF MODELS
DIFFER NEXT SUN WITH GFS HAVING THE LOW OFF SRN CALIFORNIA WHILE
THE ECMWF PICKS IT UP AND MOVES IT INTO ARIZONA. IN THE NORTHERN
STREAM...THE GFS BRINGS A SYSTEM ACROSS MONTANA WHILE THE ECMWF IS
DEEPER WITH A TROUGH MOVING INTO THE NORTHERN ROCKIES AT 00Z MON.
WILL HAVE PRECIP CHANCE IN THE MTS AND OVER THE NORTH ZONES. AS
FOR TEMPS...SEASONAL HIGHS AND LOW THROUGH THE PERIOD. SOME AREAS
WILL BE MILDER DUE TO SOME WIND AT TIMES.

&&

.AVIATION...
AREAS OF BKN-OVC MVFR CLOUD DECKS ALONG WITH PATCHY ICE FOG WILL
PERSIST ACROSS THE AREA EARLY THIS MORNING...DISSIPATING 12Z-15Z.
WEST TO SOUTHWEST WINDS WILL INTENSIFY OVER THE MOUNTAINS AND
SOUTHERN WIND CORRIDOR THROUGH THE DAY CAUSING AREAS OF BLOWING
SNOW AND MVFR/LOCAL IFR VISIBILITIES OVER THE MOUNTAINS AND RKS TO
CPR ROUTES.

&&

.FIRE WEATHER...
AREAS OF LIGHT SNOW WILL CONTINUE OVER THE WESTERN MOUNTAINS TODAY.
THE MAIN FORECAST CHALLENGE WILL BE STRONG WEST TO SOUTHWEST WINDS
IN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS TONIGHT INTO MONDAY.
ALSO...STRONG WEST WINDS IN THE WIND CORRIDOR FROM MUDDY GAP EASTWARD TO
CASPER ARE EXPECTED TODAY THROUGH AT LEAST MONDAY AFTERNOON. WINDY
CONDITIONS ARE EXPECTED FOR NEARLY ALL MOUNTAIN LOCATIONS TODAY
THROUGH MONDAY NIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE IN THE NORTHWEST
MOUNTAINS MONDAY AFTERNOON AND MONDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
WYZ002-003.

&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Dec 2, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN DEC 2 2007

WYZ001>020-022>030-031300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN DEC 2 2007

...HIGH WIND WATCH CODY FOOTHILLS AND ABSAROKA MOUNTAINS TONIGHT AND
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED IN THE
RED DESERT EASTWARD INTO NATRONA COUNTY TODAY CREATING AREAS OF
BLOWING AND DRIFTING SNOW. VERY STRONG WEST WINDS ARE POSSIBLE
TONIGHT ALONG THE EASTERN SLOPES OF THE ABSAROKA MOUNTAINS AND
ADJACENT CODY FOOTHILLS. AREAS OF LIGHT SNOWFALL ARE EXPECTED IN
THE WESTERN MOUNTAINS TODAY...BECOMING MORE WIDESPREAD AND POSSIBLY
HEAVIER TONIGHT. TRAVELLERS SHOULD BE PREPARED FOR WINTER DRIVING
CONDITIONS. CHECK THE LATEST ROAD REPORT BEFORE VENTURING OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY STRONG WEST WINDS ARE POSSIBLE ALONG THE EASTERN SLOPES OF
THE ABSAROKA MOUNTAINS AND ADJACENT FOOTHILLS THROUGH MONDAY MORNING.
STRONG WEST WINDS ARE EXPECTED TO CONTINUE IN THE JEFFREY CITY AND
MUDDY GAP AREA EASTWARD TO CASPER THROUGH MONDAY NIGHT. SIGNIFICANT
SNOWFALL IS POSSIBLE MONDAY AFTERNOON THROUGH MONDAY NIGHT IN THE
WESTERN MOUNTAINS.

A HIGH WIND WATCH HAS BEEN POSTED FOR THE CODY FOOTHILLS AND THE EAST
SLOPES OF THE ABSAROKA MOUNTAINS TONIGHT AND MONDAY MORNING. THE
POTENTIAL FOR WEST WINDS OF 40 MPH WITH GUSTS TO 60 MPH EXISTS FROM
MEETEETSE TO CODY AND CLARK WITH WEST WINDS OF 50 MPH WITH GUSTS TO
75 MPH ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS INCLUDING THE
CHIEF JOSEPH HIGHWAY TONIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WIND
SPEEDS TONIGHT AND MONDAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 2, 3:00 PM MST to 11:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Absaroka Mountains

When
December 3, 5:00 PM MST to 7:00 PM MST
Where
Absaroka Mountains forecast zone
Measured
51 kt (59 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
December 3, 9:00 PM MST to December 4, 2:00 AM MST
Where
Cody Foothills forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
NWS Employee
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65486, 65484, 65485.